Older Antipsychotic Medications Can Cause Involuntary Muscle Movements
Antipsychotic medications are a common treatment for schizophrenia, and they may also be used for other conditions such as bipolar disorder and depression. They work to reduce symptoms like hallucinations and delusions.
Like any medication, antipsychotics, especially older ones, have the potential to cause side effects. With antipsychotics, it’s important to look out for signs of side effects that affect your movements; for example, tardive dyskinesia (TD) is a condition that can result from antipsychotic use. It involves uncontrollable, repetitive muscle movements, and it can cause challenges and interfere with everyday life. TD can be treated, but it’s better to avoid it altogether, or at least take action at the first sign of symptoms.
Older antipsychotic medications are also referred to as first-generation or typical antipsychotics; you may also hear them called neuroleptics. These drugs attach to and block dopamine receptors in your brain. This can improve symptoms of psychosis and other psychiatric conditions.
However, dopamine is also involved in controlling movements. When antipsychotic drugs interfere with this process, you may experience abnormal and involuntary movements as a side effect.
Common older antipsychotic medications include haloperidol (Haldol), fluphenazine (Modecate), chlorpromazine (Thorazine), and perphenazine (Trilafon).
Tardive dyskinesia is not the only movement disorder associated with these medications. Conditions like Parkinsonism and dystonia are other involuntary movement disorders that can occur as the result of taking older antipsychotic drugs.
Tardive dyskinesia tends to develop after taking antipsychotic medications for an extended period of time, often for several months or years. It primarily affects your face and mouth with symptoms such as tongue twisting or thrusting, lip smacking, grimacing or chewing. You may also experience uncontrolled movements of your limbs and trunk.
In some cases, you may not realize you are displaying symptoms of tardive dyskinesia. Instead, a family member or friend may be the one to point it out. If you have more severe symptoms, however, tardive dyskinesia can make it difficult to speak, swallow, carry things, or perform your normal daily activities.
Parkinsonism presents differently. It appears early on, usually within days or weeks of starting antipsychotic medication. Its symptoms mimic Parkinson’s disease—tremors and slow, rigid movements. It’s also more likely to develop when taking more potent or higher doses of antipsychotics.
Dystonia causes involuntary contractions of your muscles. It makes parts of your body spasm or twist abnormally and can sometimes be painful. It often affects your head, neck, mouth, or jaw. Dystonia can occur shortly after beginning antipsychotic treatment or several months down the line.
To address these problems, your doctor may decide it’s best for you to slowly wean off the antipsychotic that’s causing your symptoms. In some cases, this may be enough to stop the abnormal movements. Parkinsonism, in particular, tends to resolve within months of discontinuing the medication. It’s important to note you should never stop taking your antipsychotic medication without your doctor’s guidance. Stopping it without slowly tapering off it can make involuntary movements worse.
If your doctor feels you would benefit from remaining on an antipsychotic, you may be switched to a newer (also called second-generation or atypical) antipsychotic medication instead. Newer antipsychotics don’t attach as strongly to dopamine receptors and are less likely to cause uncontrolled movements. Examples include clozapine (Versacloz), risperidone (Risperdal), and quetiapine (Seroquel).
A class of drugs called vesicular monoamine transporter 2 (VMAT2) inhibitors may also be used to treat tardive dyskinesia. They work by decreasing levels of dopamine in your body. Valbenazine (Ingrezza) and deutetrabenazine (Austedo) are VMAT2 inhibitors that have been approved by the U.S. Food and Drug Administration (FDA). They can allow you to stay on your antipsychotic while reducing tardive dyskinesia symptoms.
Other treatments your doctor may consider include:
- Amantadine (Gocovri), a drug used to treat movement disorders
- Ginkgo biloba supplements
- Vitamin B6 supplements
- Botulinum toxin (Botox) injections to relax muscles in small areas around the face
Most importantly, movement disorders like tardive dyskinesia are most effectively treated when detected early. Regular examinations by your doctor are necessary to catch symptoms when they first appear.